Research Article: Contrast medium‐induced transient severe leukopenia

Date Published: October 25, 2017

Publisher: John Wiley and Sons Inc.

Author(s): Takashi Hongo, Satoshi Nozaki, Midori Tsuchiya, Mototaka Inaba, Kenji Takahashi, Toshifumi Fujiwara.

http://doi.org/10.1002/ams2.319

Abstract

Contrast medium‐induced transient leukopenia is very rare. Here, we report a case of a 73‐year‐old man diagnosed with contrast media‐induced transient leukopenia. The patient underwent abdominal contrast‐enhanced computed tomography, where he was given non‐ionic iodinated contrast medium i.v. His medical history included an allergic reaction to a different contrast medium. One hour later, the patient was admitted to the emergency department complaining of chest discomfort. He had leukopenia and a fever (temperature of 38.9°C). Complete blood count showed a white blood cell count of 930/μL and an absolute neutrophilic count of 232/μL.

The patient was given i.v. antibiotics and 5 mg chlorpheniramine maleic acid, 20 mg famotidine, and 125 mg methylprednisolone. The patient’s white blood cell count recovered the next day, and he was discharged after 2 days of hospitalization.

We diagnosed the patient with contrast media‐induced transient leukopenia, which is a rare phenomenon.

Partial Text

Contrast media is frequently used in radiology. It is an essential tool for medical diagnosis and interventional radiology. Few studies have implicated contrast media use in the development of leukopenia.1, 2 Agranulocytosis is a life‐threating condition that occurs due to decreased absolute neutrophil counts of <500/μL.3 Here, we report a case of a 73‐year‐old man diagnosed with contrast media‐induced transient leukopenia. At 10:08 am, a 73‐year‐old‐man underwent an abdominal contrast‐enhanced computed tomography (CT) scan using non‐ionic iodinated contrast medium, as a follow‐up procedure for chronic pancreatitis. The procedure was completed uneventfully and the CT showed no significant findings. One hour after the procedure, he was admitted to the emergency department for chest discomfort. The patient had a medical history of chronic pancreatitis and allergy to a different contrast medium with symptoms of only nausea that occurred 6 years ago. Thus, we changed the contrast medium and used them 10 times. No symptoms occurred before the present case. The patient's initial findings were: height, 173 cm; weight, 77.0 kg; blood pressure, 83/52 mmHg; heart rate, 40 b.p.m.; temperature, 36.1°C; respiratory rate, 18/min; SpO2, 98% with oxygen delivered through a face mask (5 L/min); and a Glasgow Coma Scale score of E3V5M6. A physical examination revealed normal bilateral air entry without any wheezing or rhonchi. The results of his cardiovascular and neurological examinations were normal. His abdomen on examination appeared normal and did not show any skin eruptions. The clinical course of the patient is shown in Fig. 1. There are few reports of contrast medium‐induced acute leukopenia. We undertook a thorough search of published work using PubMed with the following search words: contrast‐related leukopenia; immunosuppression; and anaphylaxis‐related leukopenia. We identified a report by Kovoor and Morgan, describing a case of severe transient leukopenia following a hysterosalpingography after the use of an iodinated contrast medium.2 In this case, at 4 h after the hysterosalpingography, a full blood count revealed severe leukopenia. The white blood cell counts gradually improved at 3 h after admission and a blood culture was negative. The study suggests that the late reaction we observed may be a late allergic reaction. This is a rare case of transient leukopenia that was caused by contrast medium. More reports of such rare cases are needed to confirm our findings. Approval of the research protocol: Yes, informed consent was obtained from the patient.   Source: http://doi.org/10.1002/ams2.319

 

Leave a Reply

Your email address will not be published.